Hail, Adams
- When
- August 6, 12:32 AM CST
- Where
- Adams County, 2 mi N of Hastings
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.609, -98.380
m. CDT on this early Thursday morning, scattered strong-to-briefly-severe thunderstorms rumbled along a narrow corridor of South Central Nebraska from west-northwest to east-southeast, primarily affecting these counties: Dawson, Buffalo, Hall, Adams, Clay, Fillmore and Thayer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Mainly between midnight and 4 a.m. CDT on this early Thursday morning, scattered strong-to-briefly-severe thunderstorms rumbled along a narrow corridor of South Central Nebraska from west-northwest to east-southeast, primarily affecting these counties: Dawson, Buffalo, Hall, Adams, Clay, Fillmore and Thayer. Although radar data suggested that spotty hail to at least nickel size likely occurred within various counties, ground-truth verification was quite limited, consisting of only a few reports of penny to quarter size stones in Hastings around 1:30 a.m. CDT, followed a short time later by the only severe-criteria report of the event: golf ball size hail at Inland in western Clay County. A few hours later (around 4 a.m. CDT), the final strong local storms of the morning dissipated over eastern Fillmore/Thayer counties. There were no reports of strong/severe wind gusts.
This somewhat-unexpected nocturnal convection (at least in terms of intensity) initiated in the local area over Dawson County shortly before midnight CDT, roughly 50 miles east of a small cluster of strong storms already ongoing off to the west, and roughly 75-100 miles north of the centroid of a small mesoscale convective system (MCS) sliding across northern Kansas (in fact the local storms appeared to be a northward-displaced offshoot of the Kansas MCS). Whether or not the local convection was directly tied to the activity farther south, mesoscale analysis revealed that it was likely sparked by a subtle ribbon of low-mid level warm air/moisture advection within a weak southwesterly low level jet axis (winds at 850 millibars less than 25 knots). Convective parameters were at least marginally-supportive of sporadic intense updrafts, featuring around 1500 J/kg most-unstable CAPE and up to around 30 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 5, 11:43 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1243 AM CDT Thu Aug 6 2020 .SHORT TERM...(This evening through Thursday) Issued at 328 PM CDT Wed Aug 5 2020 Skies are mostly clear across the area this afternoon. There are only a few clouds moving through. South winds have helped temperatures to warm into the upper 70s to lower 80s. Expect little change in the weather for the rest of the afternoon and into the evening. It will be later this evening when thunderstorms on the high plains spread an anvil into the area. Expect the thunderstorms on the high plains to move east and could get into the western part of the forecast area closer to 10pm. What happens after it moves into the area is somewhat of a question. Most of the models have it die shortly after entering the forecast area. Yet, there are some that take it across the area. Have kept closer to the majority of the models, but have kept a little buffer of low PoPs, a little further north than what they should be and longer along the southern part of the area. Expect that the southwest will be the main area that could see a couple of hours of thunderstorms this evening. By Thursday morning the upper level wave is out of the area and expect that clouds will diminish during the morning. An upper level ridge builds to the west and temperatures will be a little warmer on Thursday. There is an upper level wave that moves through the area Thursday night. It is fairly weak, but there is a chance for a few thunderstorms overnight. .LONG TERM...(Thursday night through Wednesday) Issued at 328 PM CDT Wed Aug 5 2020 There is an upper level wave that moves through the area Thursday night. It is fairly weak, but there is a chance for a few thunderstorms overnight. Friday through Sunday an upper level ridge builds into the area and temperatures warm up. There are a couple of waves that move through Saturday night and Sunday night with some small chances for thunderstorms, but the period will be mainly dry and warmer with highs in the 90s for most of the area. The period Monday through Wednesday will be nearly zonal flow with a few waves that move through. Timing the waves is always a challenge and expect there will be on and off, mainly small chances for thunderstorms. Temperatures will be a little cooler with highs only in the 80s. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1242 AM CDT Thu Aug 6 2020 Scattered thunderstorms are present west of the terminals...did include a Tempo Group at KEAR for prevailing storms, but since high-res guidance continues to limit the eastward extent...have not included the same at KGRI...so will be watching and amend as necessary. Winds are southerly and some low clouds may be present towards the morning with patchy fog. Southerly winds will be breezy...gusting to 20-25kts during the afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Billings Wright
Hazardous Weather Outlook National Weather Service Hastings NE 805 PM CDT Wed Aug 5 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 805 PM CDT Wed Aug 5 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. There is a chance for thunderstorms after sunset, with best chances south and west of the Tri Cities. These storms are not expected to be strong or severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances continue off and on through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
Special Weather Statement
National Weather Service Hastings NE
1200 AM CDT Thu Aug 6 2020
NEZ060-072-073-060545-
Phelps NE-Dawson NE-Gosper NE-
1200 AM CDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...
NORTHEASTERN GOSPER AND DAWSON COUNTIES UNTIL 1245 AM CDT...
At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cozad, or 13 miles west of Lexington, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lexington, Cozad, Gothenburg, Overton, Eddyville, Willow Island,
Johnson Lake and Farnam.
LAT...LON 4095 10022 4102 9960 4060 9948 4060 9998
4070 9998 4070 10022
TIME...MOT...LOC 0500Z 250DEG 21KT 4077 10000
Billings WrightSpecial Weather Statement
National Weather Service Hastings NE
1245 AM CDT Thu Aug 6 2020
NEZ060-060630-
Dawson NE-
1245 AM CDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAWSON COUNTY UNTIL 130
AM CDT...
At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lexington, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lexington, Sumner and Eddyville.
LAT...LON 4102 9991 4105 9973 4105 9943 4078 9943
4075 9983
TIME...MOT...LOC 0545Z 256DEG 20KT 4090 9973
Billings WrightSpecial Weather Statement
National Weather Service Hastings NE
1256 AM CDT Thu Aug 6 2020
NEZ061-060645-
Buffalo NE-
1256 AM CDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR BUFFALO COUNTY UNTIL 145 AM
CDT...
At 1255 AM CDT, Doppler radar was tracking a few strong
thunderstorms across Buffalo County, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storm.
Locations impacted include...
Kearney, Gibbon, Ravenna, Shelton, Pleasanton, Amherst, Riverdale and
Poole.
LAT...LON 4097 9933 4105 9903 4105 9874 4080 9872
4069 9872 4067 9883 4065 9890 4065 9912
4066 9920 4066 9924
TIME...MOT...LOC 0555Z 240DEG 16KT 4090 9920
Billings WrightSpecial Weather Statement
National Weather Service Hastings NE
121 AM CDT Thu Aug 6 2020
NEZ062-075-060700-
Adams NE-Hall NE-
121 AM CDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ADAMS AND HALL
COUNTIES UNTIL 200 AM CDT...
At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelton to near Juniata. Movement was
northeast at 10 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Grand Island, Hastings, Wood River, Doniphan, Cairo, Juniata, Alda,
Prosser and Hansen.
LAT...LON 4081 9828 4057 9828 4049 9838 4071 9872
4105 9872 4105 9862
TIME...MOT...LOC 0621Z 219DEG 9KT 4083 9876 4062 9845
Billings WrightSpecial Weather Statement National Weather Service Hastings NE 124 AM CDT Thu Aug 6 2020 KSZ006-007-018-019-060715- Jewell KS-Smith KS-Osborne KS-Mitchell KS- 124 AM CDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL... SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE COUNTIES UNTIL 215 AM CDT... At 124 AM CDT, Doppler radar was tracking a strong thunderstorm near Portis, or 29 miles west of Beloit, moving east at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... Downs, Cawker City, Glen Elder, Jewell, Portis and Ionia. LAT...LON 3952 9873 3970 9872 3971 9812 3942 9817 TIME...MOT...LOC 0624Z 273DEG 25KT 3961 9863 Billings Wright
The Grand Island radar (KUEX), 32 km away, was scanning. The volume nearest the first event began at 06:33 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917322, 917323, 917324.